Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 370, NWS Des Moines, IA

July 2, 20084 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2008, 5:56 PM CDT for 4 counties in Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2008, 5:56 PM CDT (22:56 UTC)
Expired
Jul 2, 2008, 6:45 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:25 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 2, 3:25 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT WED JUL 02 2008

.DISCUSSION...
WSHFT LN HAS NOW MOVED SE OF KDSM WITH SCNDRY...AND REAL...CDFNT ON
A KDEH...KBNW...KTQE LINE.  EXPECT TSRA TO DVLP ALL ALONG THE FNT
AND DROP SOUTH OF THE STATE BY LATER TNGT.  GUD PUSH ON THE FNT
ATTM...BUT WEAKENS THU AS NEXT S/WV MOVS INTO THE AREA.  WENT WITH
SOME LOW POPS OVR THE FAR S BFR 06Z FRI.  WAA WILL BRING MSTR BACK
INTO THE STATE BY SUN NGT AND WILL SEE THE RAIN CHCS INC.  WILL KEEP
THE CHCS FOR RAIN IN THE FCST INTO TUE.  WRMG TREND AFT THU INTO ERY
NEXT WEEK.  THE REAL WARM AIR NOT LKLY UNTIL AFT THIS FCST PD HWVR.
MOS TEMPS LK REASONABLE AND OPTED CLOSER TO THE ENS TEMPS THAN OPNL.

&&

.AVIATION...02/18Z
FRONTAL BOUNDARY THROUGH KMCW AND KFOD...WHICH SHOULD LIMIT THEIR
CHANCES OF SEEING ANY TSRA...HOWEVER FRONTAL BOUNDARY APPROACHING
KALO...AND PRE-FRONTAL TROUGH AXIS NEARING KDSM...EXPECT
THUNDERSTORM DEVELOPMENT ALONG THESE TWO SFC FEATURES WITHIN THE
NEXT FEW HOURS...WITH CONVECTION SPREADING SOUTHWARD INTO KOTM
THROUGH THE AFTERNOON HOURS. LOOKS LIKE FRONTAL BOUNDARY WILL
PROGRESS SOUTH OF THE STATE INTO THE LATE EVENING HOURS...WITH SKIES
CLEARING AS DRIER AIR PUSHES INTO STATE. HAVE CURRENTLY TRIED TO
NAIL DOWN THUNDERSTORM TIMING...WITH GREATEST CHANCES OF TSRA AT ANY
GIVEN LOCATION INTO THE MID AFTERNOON TO EARLY EVENING HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MJA
LONG TERM...MS JUL 08
Hazardous weather outlook, Jul 2, 3:53 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT WED JUL 2 2008

IAZ004>007-015>017-023>027-033>036-044-045-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-CRAWFORD-CARROLL-
353 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE SOUTH OF U.S. HIGHWAY 20 UNTIL
MIDNIGHT. SEVERE STORMS WILL LIKELY REMAIN SOUTH OF THE AREA HOWEVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS CHANCE FOR THUNDERSTORMS ON SUNDAY NIGHT THROUGH
TUESDAY...HOWEVER IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ028-037>039-046>050-057>062-070>075-081>086-092>097-031100-
BREMER-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
353 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS
EVENING...WITH THE THREAT DIMINISHING FROM NORTH TO SOUTH LATER
THIS EVENING AND OVERNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE
WITH HIGH WINDS AND LARGE HAIL THE MAIN THREAT. BRIEF HEAVY RAIN
IS LIKELY WITH THE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SOUTH OF U.S. HIGHWAY 34
THURSDAY INTO THURSDAY EVENING. SEVERE WEATHER IS NOT LIKELY WITH
THESE. ANOTHER CHANCE OF THUNDERSTORMS EXISTS SUNDAY NIGHT INTO
TUESDAY...HOWEVER IT IS TO DETERMINE THE SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THOUGH EARLY EVENING
NORTH OF U.S. HIGHWAY 34...AND THROUGH AROUND MIDNIGHT SOUTH OF THAT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:44 AM CDTSevere Thunderstorm WarningDMXBlack Hawk31 min
Jul 2, 7:14 AM CDTSevere Thunderstorm WarningDMXBlack Hawk16 min
Jul 2, 3:40 PM CDTSevere Thunderstorm WarningDMXBlack Hawk35 min
Jul 2, 4:36 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek39 min
Jul 2, 6:41 PM CDTFlash Flood WarningDMXClarke, Decatur, Ringgold, Union3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.